The “Half the man I used to be” project. Week 2-4: “The accidental addict”

Scroll down to content

An unexpected medical emergency throws the entire project in peril.  I am slowly starting to recover and if you stick around, I will tell you all about it.  I am SO sorry, I haven’t been updating, I have really missed writing and talking with you. 

First, let me recap from week one, I was at 360 pounds, My goal is to lose half my body weight, so I am attempting to lose a total of 160 pounds. I am doing this through accountable and mindful eating ( I am logging all my meals on myfitnesspal.com) Oh, if you send me a friend request on myfitnesspal, I will put you on view and you can see what I am eating. ( I am all about transparency)  Also, I am doing a modified keto diet. I say modified because I am trying to avoid things like bacon and lunch meat and focusing on chicken and fish, with some beef. I am also trying to be more active with swimming for at least an hour five days a week and some occasional walking. ( I plan to walk more once more weight is off as well as biking. I also plan some weight training in the future.)

So here is the latest scoop

Today’s weight: 327.8 pounds

Weight on the last update (May 16th) 336.3 pounds

Starting weight 360.9 pounds

weight loss: 33.1 pounds since starting and 8.5 since the last update three weeks ago. So almost three pounds a week average so I will definitely take it. This is going to be a long haul, so I need to exercise patience.

So, G.G. where have you been? 

Well, it hasn’t been fun, but since what happened to me could happen to anyone, I do want to give you a full report. It all started on Tuesday, May 21st. There were thunderstorms that day and that means the YMCA closes down its indoor pool. I still wanted to work out, so I got on the treadmill to walk. I can be a little obsessive when it comes to working out and I kept pushing myself harder. I would up the speed, the incline and while I am doing it, I am pretty much oblivious to any signals my body may send me, to slow down the pace. While I am “in the zone”, nothing short of my legs giving out seems to stop me.

After the workout, I felt awful. I had the shakes, I felt like I was on fire. I went home and had a shower and tried to drink lots of water and just expected to sleep it off. But that night I had the worst case of insomnia, I had ever experienced.

The next day was worse. I had heart palpitations and some crippling anxiety. I was shaking and nauseous. I began to get really scared. My housemate frank has a blood pressure cuff, so I checked my bp and it was awful 190/100! I have never had issues with hypertension my normal rate is about 120/60. My pulse was also racing at about 110 beats per minute. My resting rate is about 60. This continued on and by Friday night my BP was 200/150. I ended up in the ER. The doctors ran blood tests and even did a heart scan and found nothing. The attending DR said that since they couldn’t find any problem they weren’t going to admit me or give me anything for the symptoms. They just told to follow up with my regular doctor. The knowing something was wrong but not knowing what it is, terrified me, and I am sure the BP and anxiety combined with the not knowing really created a vicious cycle that didn’t seem to end.

On about my fifth night of limited sleep, I felt like I was about to lose my mind. I prayed and begged God to give me an answer. I think I got one. Before I say I must admit I am not 100% certain I am correct, but it does seem to add up.

Based in part of the odd hours and stressful nature of my work I have had sleep issues for the last several years. My doctor had been prescribing Xanax to help me sleep. My dosage was pretty low ( .5 micrograms) and I didn’t take it every night either just on nights I had to get up early for work. I would usually go on for a few months and then be off it for a few months. Maybe actively taking it for six months out of the year for the last four years or so. Well, a couple days before I had the symptoms appear, I ran out. My doctor was out of town and I wasn’t allowed any automatic refills. I had never really experienced any withdrawal symptoms before except for one time a couple years ago and it wasn’t too rough just some anxiety for a few days. But it all made sense. I checked out the withdrawal symptoms and they all matched up including hypertension. I checked with my friends on Facebook and several people admitted the same thing had happened to them. They all said it would last several weeks. The worse cases include convulsions, hallucinations, and even death.

Worse off, I was no longer exercising, I didn’t have the energy. I had already planned a week vacation, so it worked out perfect. I was just a ball of stress. I finally got to see my GP and he got me on some BP medication. We both hope that as I continue to lose weight, the BP will correct itself. So far the meds aren’t working too great. My BP is still high just not scary high. 140’s/80’s.

I also have been taking CBD oil for anxiety and insomnia. CBD is a derivative of cannabis where the THC (the chemical that gets you high) is removed. It seems to help but is expensive. The lack of appetite from the anxiety really had a bad impact on my weight. I dropped down to 318 pounds, but I wasn’t excited about it because was too fast. After I started taking the CBD my appetite returned and I actually shot back up to 333 pounds. Now that I am feeling well enough to resume exercising and my food intake has come back into balance, I began to lose again.

I never thought I would be so infrequent in my posting. I am sincerely apologetic for that. I am feeling better so I will be less of a stranger around these parts. Plus my intent is to make the update a weekly thing. I need you to help me get through this. I read that only 0.05% of the population has ever lost more than 100 pounds. Let alone 160. I need your support!

So, bottom line Xanax and all Benzodiazepines are dangerous. You can develop a physical addiction to them even if taken as prescribed! I wouldn’t wish this on anyone. It is the most awful thing. If you do want to quit them, don’t go cold turkey as it can be dangerous or even fatal. Talk to your doctor about weaning off by having progressively lower doses. 

I can’t repeat enough times how much I have missed writing. I am so grateful to be back. 

Much Love, GG

bunch of white oval medication tablets and white medication capsules
Photo by Pixabay on Pexels.com

16 Replies to “The “Half the man I used to be” project. Week 2-4: “The accidental addict””

  1. You’re doing great, and this incident has been a learning experience for us all. We hear those pharmaceutical disclaimers, but it really is important to follow their recommendations. Glad you’re getting back into a healthy routine and feeling somewhat better. Keep up the great work and the positive outlook!

  2. Glad to hear you are stabilized and on the way to better health. I think we are learning of the criminality of the pharmaceutical industry and its enablers, medical professionals.

  3. So glad you are back and well! I lost 160 pounds and have kept it off for nearly 7 years (July 12 2012)…I fully support your journey!

  4. OMG, how scary! I can’t imagine the anxiety you must have been going through. I’m glad you’re back on course. Thanks for the info on the CBD oil. You have given me the push to look into this as I have a lot of trouble with insomnia.

Leave a Reply to klmalcolm2014 Cancel reply

%d bloggers like this: